Source: New Jersey Poison Control Center
What does an over-the-counter (OTC) anti-diarrhea medicine have to do with the opioid epidemic?
The New Jersey Poison Control Center has recently consulted on several cases of loperamide toxicity, signaling a growing, dangerous trend: the drug has high potential for abuse, misuse and risk of overdose among people of all ages struggling with substance use disorder, adding to the death toll of the country’s opioid epidemic.
Loperamide, sometimes referred to as “PMM” and found in many OTC meds, including the otherwise safe anti-diarrheal Imodium, is actually an opioid. Although the effects do not produce a “high” like traditional opioids (heroin, fentanyl, oxycodone), it does stimulate the brain in the same way at very high doses.
When used according to the labeled directions, loperamide is a safe and effective treatment for diarrhea. However, Diane Calello, MD, Medical and Executive Director of the Poison Control Center’s Rutgers New Jersey Medical School’s Department of Emergency Medicine, warns:
“Loperamide can cause deadly consequences when used in extremely high doses. If a loved one is struggling with drug addiction, be aware that they may be using this product without understanding the potentially fatal side effects.”
Opioids are a class of drug that include the illicit (illegal) drug heroin, synthetic opioids (i.e. fentanyl or carfentanil) and many prescription (Rx) pain medications/pain killers (i.e. OxyContin or Percocet). Although opioids can be helpful to treat severe pain, they also carry an unacceptably high risk of addiction, dependence, and overdose. Patients with opioid use disorder often struggle with withdrawal symptoms, and may turn to unusual remedies like loperamide to avoid them.
Over-the-counter medicines are inexpensive, readily available online and in retail stores, undetectable on routine drug tests, and can be bought in large quantities at one time. Although some use this product to get high, most use loperamide to self-treat opioid withdrawal symptoms. No matter the reason, what many users don’t know is that high doses of this ingredient can lead to fatal heart rhythms and death.
Calello says, “Deaths can occur not because the patient stops breathing, but because the patients have cardiac dysrhythmias (irregular heartbeat) and cardiac arrest. Loperamide is much more toxic to the heart than other opioids (heroin, oxycodone, and fentanyl). Consequently, Naloxone (Narcan®), which can be very effective to revive a typical opioid overdose, does not fix or reverse this cardiac toxicity.”
It’s important to remember all medicines are drugs, whether they are prescription, over-the-counters, or herbal/dietary supplements. They all have the potential to cause serious and even fatal consequences if misused, abused or mixed with other medicines/substances Poison control centers are a great resource for both the public and healthcare professionals. Keep help at your fingertips:
Save the Poison Help number (1-800-222-1222) as a contact in your cell phone. Join us online at njPIES.com; Facebook (@NJPIES) or Twitter (@NJPoisonCenter) for breaking news, safety tips, questions, etc.